Four cases of venous thromboembolism associated with olanzapine

Authors

  • Radovan Maly md, phd,

    1. First Department of Internal Medicine, Charles University in Prague, Faculty of Medicine in Hradec Kralove and University Hospital Hradec Kralove, and
    Search for more papers by this author
  • Jiri Masopust md ,

    1. Department of Psychiatry, Charles University in Prague, Faculty of Medicine in Hradec Kralove and University Hospital Hradec Kralove, Czech Republic
    Search for more papers by this author
  • Ladislav Hosak md, phd,

    Corresponding author
    1. Department of Psychiatry, Charles University in Prague, Faculty of Medicine in Hradec Kralove and University Hospital Hradec Kralove, Czech Republic
    Search for more papers by this author
  • Ales Urban md, msc

    1. Department of Psychiatry, Charles University in Prague, Faculty of Medicine in Hradec Kralove and University Hospital Hradec Kralove, Czech Republic
    Search for more papers by this author

*Ladislav Hosak, MD, PhD, Department of Psychiatry, University Hospital, Sokolska 581, 500 05 Hradec Kralove, Czech Republic. Email: hosak@lfhk.cuni.cz

Abstract

Aims:  Psychiatric disorders and treatment with conventional antipsychotic medications have been associated with venous thromboembolism, but only a few data on recent antipsychotics such as olanzapine are available.

Methods:  We describe four subjects treated with olanzapine who developed venous thromboembolism, and were hospitalized at the University Hospital in Hradec Kralove during the period 2004–2006.

Results:  We found a combination of several clinical and laboratory risk factors in our patients.

Conclusions:  A cohort study or case–control studies are needed to better elucidate the possible role of olanzapine in etiopathogenesis of venous thromboembolism.

Ancillary